- Aug 4th, 2014
- Anand Swaminathan
A 55-year-old man arrives via ambulance in respiratory distress. Paramedics attempted to start an intravenous line but the patient is altered and pulled it out. They were also unable to keep an NRB mask on him. His vital signs are:
HR: 132, BP: 71/38, RR: 35, O2Sat: 83%
A quick bedside ultrasound reveals numerous B lines in both lung fields and markedly depressed left ventricular function. Based on your quick evaluation, you determine that the patient is suffering from cardiogenic shock. You are familiar with treatment of acute decompensated heart failure (ADHF) but are unclear on the management priorities and appropriate treatments in cardiogenic shock.
Cardiogenic shock develops when there is tissue hypoperfusion that is primarily attributable to damage to the heart. The cardiology literature focuses diagnostic criteria on a low systolic blood pressure (SBP) < 90 mm Hg or a decrease in the mean arterial pressure (MAP) by > 30 mm Hg (Gowda 2008). It is more important, however, to look for evidence of hypoperfusion. In the acute setting, this will typically manifest as a change in mental status (lethargy, decreased responsiveness, agitation etc.).
Although cardiogenic shock is not common, it does complicate 7-10% of patients with STEMI and 3% of NSTEMIs. Additionally, the mortality is greater than 50% (Goldberg 1999). While acute myocardial infarction (AMI) is the major cause of cardiogenic shock, other diagnostic considerations should always be entertained. These include valvular heart disease (particularly flail leaflet), myocarditis, myocardial contusion, and cardiomyopathies.
In AMI-induced cardiogenic shock, the pathophysiology is straightforward. An AMI leads to LV dysfunction leading to hypoperfusion. Hypoperfusion subsequently causes neurohormonal activation (just as in ADHF) leading to increased preload and afterload. As the stress on the left ventricle mounts, it is unable to overcome the heightened afterload and cardiac output drops leading to worsening hypoperfusion and acidosis. This process creates a vicious cycle (see image below). We will focus on discussing the management of AMI-induced cardiogenic shock.
Start with what you know: ABCs, IV, O2, Cardiac Monitor and Ultrasound.
Patients with cardiogenic shock will have severe respiratory distress. Unlike patients with ADHF, they often will not tolerate non-invasive positive pressure ventilation (NIPPV) and will require emergent intubation. Unfortunately, these patients are challenging to intubate as they have all three of the “HOp killers” (hypotension, hypoxia and acidosis) as discussed by Scott Weingart. The intubation strategy for these patients is beyond the scope of this post and has been covered here. The big critical pieces are maximizing preintubation hemodynamics (small fluid bolus, push dose pressors) and preoxygenation as well as oxygenation during intubation (NO DESAT).
It is critical to obtain a 12-lead ECG while ABCs are being secured. An AMI not only represents the major cause of cardiogenic shock but also represents one of the fixable etiologies. These patients usually will not have subtle AMIs. They’ll typically have large anterior STEMIs although inferior STEMI with extension into the RV is common as well. Don’t forget to look closely for elevations in aVR, which represent significant left main coronary artery (LMCA) or left anterior descending (LAD) artery disease. Once a STEMI is identified, get your cath team on the phone immediately. Opening of the culprit vessel is the intervention most likely to save the patient. Unfortunately, thrombolytics are not very effective in STEMI with cardiogenic shock. These patients have intense thrombolytic resistance likely secondary to marginal drug delivery (secondary to low diastolic pressure and thus low coronary artery filling pressures) as well as acidosis. The SHOCK registry demonstrated that thrombolytics did not significantly change mortality (Hochman 1995).
What about ultrasound? Although it may seem easy to diagnose a patient with cardiogenic shock, many other shock states can look disturbingly similar. Septic shock, massive pulmonary embolism, cardiac tamponade, pneumothorax, and severe asthma or COPD exacerbation can all mimic cardiogenic shock. Ultrasound can rapidly distinguish between these disorders. Lichtenstein’s BLUE protocol is a must-read for this application of ultrasound. Bedside echo can also be used to look for a flail leaflet, which would be a stimulus to get help from cardiothoracic surgery instead of cardiology.
Concomitant to addressing airway, breathing and getting an ECG to aid with diagnosis, circulation must be addressed. Enhancing perfusion to the brain and coronary vessels is critical. Enter vasoactive medications. The optimal agent would be one that increased coronary artery perfusion, had minimal effects on heart rate, decreased afterload and decreased myocardial oxygen demand while enhancing cerebral perfusion pressure. Unfortunately, no such agent exists.
The gut instinct of many physicians is to reach for an inotrope like dobutamine. However, caution must be practiced here. Dobutamine has beta-1 and beta-2 agonist activity, which may augment cardiac output but will also cause vasodilation. The balance between increased output and peripheral vasodilation leads to the classic teaching that one-third of patients will drop their blood pressure, one-third will have no change in blood pressure and one-third will have increased blood pressure. Unfortunately, there’s no good way to predict which patient will have which response.
This can be combated by initiating a vasopressor first and then adding the inotrope when blood pressure has become relatively stable (shooting for a MAP = 65 mm Hg). There is no optimal vasopressor for this indication. The ACC/AHA recommends the following (Overgaard 2008):
|SBP 70-100 (w/o signs of shock)||Start dobutamine|
|SBP 70-100 (w/ signs of shock)||Start dopamine|
|SBP < 70||Start norepinephrine|
However, an RCT of patients with undifferentiated shock showed that norepinephrine was superior to dopamine specifically in the subgroup of patients with cardiogenic shock (De Backer 2010). Although it is recommended that norepinephrine be given through a central line, temporary infusion through a good peripheral line while central access is being obtained is reasonable. Epinephrine (adrenaline) is a viable alternate option as well as it may increase cardiac contractility as well as increasing MAP.
Is there a role for intra-aortic balloon pumps (IABP) in these patients? In theory, IABP placement makes sense. It should increase myocardial oxygen supply by increasing coronary artery perfusion and decrease myocardial oxygen demand. The largest study of IABP in cardiogenic shock was published in the NEJM in 2012. In this prospective, randomized, unblinded (hard to blind a patient or doctor to the presence or absence of a large catheter in the groin) trial, the authors demonstrated no mortality benefit to IABP placement (Thiele 2012). This trial had many flaws but challenges the potential benefits of IABP placement.
Returning to the patient…
While setting up for intubation, the patient is given a dose of ketamine and placed on NIPPV, given a 500 cc bolus of fluid and started on 5 mcg of norepinephrine through an intraosseous line. 12-lead ECG demonstrated a larger anterior STEMI and the cath lab was activated. Unfortunately, they had another patient on the table and informed us there would be a delay. Blood pressure was slightly improved to 85/43 and O2 sat rose to 88%. The patient was successfully intubated and norepinephrine was titrated up. Repeat bedside echo continued to show depressed LV function and dobutamine was added. Cardiology took the patient to cardiac cath and found a 100% LAD occlusion, which was successfully stented. The patient was placed on an IABP while in the lab. He was discharged to a rehab center 2 weeks later.
Take Home Points
- Start with what you know: ABCs, IV/IO, O2, Monitor, 12-lead ECG, and Ultrasound.
- Look for a STEMI and activate the cath lab as quickly as possible.
- Address hypotension and hypoxia prior to RSI if possible
- Initiate vasopressor (norepinephrine or epinephrine) and titrate to a MAP of 65 mm Hg. Then consider adding an inotrope (dobutamine).
References // Further Reading
- Gowda RM et al. Cardiogenic Shock: Basics and clinical considerations. Int J Card 2008; 123: 221-228. PMID: 18037513
- Goldberg RJ, Samad NA, Yarzdbski J, et al. Temporal trends in cardiogenic shock complicating acute myocardial infarction. N Engl J Med 1999;340:1162–8. PMID: 10202167
- Hochman JS, Boland J, Sleeper LA, et al. Current spectrum of cardiogenic shock and effect of early revascularization on mortality: results of an International Registry. SHOCK Registry Investigators. Circulation 1995; 91:873–81. PMID: 7828316
- Lichtenstein DA, Meziere GA. Relevance of lung ultrasound in the diagnosis of acute respiratory failure: The BLUE protocol. Chest 2008; 134: 117-25. PMID: 18403664
- Overgaard CB, Dzavik V. Inotropes and vasopressors: review of physiology and clinical use in cardiovascular disease. Circulation 2008; 118: 1047-56. PMID: 18765387
- De Backer D et al. Comparison of dopamine and norepinephrine in the treatment of shock. NEJM 2010; 362: 779-89. PMID: 20200382
- Thiele H et al. Intraaortic balloon support for myocardial infarction with cardiogenic shock. NEJM 2012; 367: 1287-96. PMID: 22920912